Skip to main content

Ramsey Theory Problems over the Integers: Avoiding Generalized Progressions

  • 644 Accesses

Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS,volume 220)


Two well-studied Ramsey-theoretic problems consider subsets of the natural numbers which either contain no three elements in arithmetic progression or in geometric progression. We study generalizations of this problem by varying the kinds of progressions to be avoided and the metrics used to evaluate the density of the resulting subsets. One can view a 3-term arithmetic progression as a sequence \(x, f_n(x), f_n(f_n(x))\), where \(f_n(x) = x + n\), n a nonzero integer. Thus, avoiding 3-term arithmetic progressions are equivalent to containing no three elements of the form \(x, f_n(x), f_n(f_n(x))\) with \(f_n \in \mathscr {F}_\mathrm{t}\), the set of integer translations. One can similarly construct related progressions using different families of functions. We investigate several such families, including geometric progressions (\(f_n(x) = nx\) with \(n > 1\) a natural number) and exponential progressions (\(f_n(x) = x^n\)). Progression-free sets are often constructed “greedily,” including every number so long as it is not in progression with any of the previous elements. Rankin characterized the greedy geometric-progression-free set in terms of the greedy arithmetic set. We characterize the greedy exponential set and prove that it has asymptotic density 1 and then discuss how the optimality of the greedy set depends on the family of functions used to define progressions. Traditionally, the size of a progression-free set is measured using the (upper) asymptotic density; however, we consider several different notions of density, including the uniform and exponential densities.


  • Ramsey theory
  • Progressions

This work supported in part by NSF Grants DMS1265673, DMS1561945, DMS1347804 and Williams College.

This is a preview of subscription content, access via your institution.

Buying options

USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-68032-3_4
  • Chapter length: 14 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
USD   149.00
Price excludes VAT (USA)
  • ISBN: 978-3-319-68032-3
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   199.99
Price excludes VAT (USA)
Hardcover Book
USD   279.99
Price excludes VAT (USA)


  1. V. Bergelson, M. Beiglböck, N. Hindman, D. Strauss, Multiplicative structures in additively large sets, J. Comb. Theor. Ser A 113, 1219–1242, (2006)

  2. T.C. Brown, A.R. Freedman, Arithmetic progressions in lacunary sets. Rocky Mountain J. Math. 17, 587–596 (1987)

    MathSciNet  CrossRef  MATH  Google Scholar 

  3. T.C. Brown, A.R. Freedman, The Uniform Density of sets of integers and Fermat’s Last theorem, C. R. Math. Rep. Acad. Sci. Canada 12, 1–6 (1990)

  4. A. Best, K. Huan, N. McNew, S.J. Miller, J. Powell, K. Tor, M. Weinstein, Geometric-progression-free sets over quadratic number fields (2014), arXiv:1412.0999

  5. H. Davenport, P. Erdős, On sequences of positive integers. J. Indian Math. Soc. 15, 19–24 (1951)

    MathSciNet  MATH  Google Scholar 

  6. Z. Gáliková, B. László, T. Salát, Remarks on uniform density of sets of integers, Acta Acad. Paed. Agriensis, Sectio Mathematicae 29, 3–13 (2002)

  7. S.W. Golomb, Powerfulnumbers. Amer. Math. Monthly 77, 848–855 (1970)

    MathSciNet  CrossRef  Google Scholar 

  8. G. Grekos, On various definitions of density (survey), Tatra Mt. Math. Publ. 31, 17–27 (2005)

  9. G. Grekos, V. Toma, J. Tomanová, A note on uniform or Banach density, Annales Mathématiques Blaise Pascal. 17, 153–163 (2010) _153_0.pdf

  10. X. He, Geometric progression-free sequences with small gaps. J. Num. Theor. 151, 197–210 (2015)

    MathSciNet  CrossRef  MATH  Google Scholar 

  11. L. Mišík, Sets of positive integers with prescribed values of densities. Math. Slovaca 52, 289–296 (2002)

    MathSciNet  MATH  Google Scholar 

  12. N. McNew, On sets of integers which contain no three terms in geometric progression, Math. Comp., (Electronically published on May 14, 2015), (to appear in print)

  13. M.B. Nathanson, K. O’Bryant, A problem of Rankin on sets without geometric progressions. Acta Arithmet. 170, 327–342 (2015)

    MathSciNet  CrossRef  MATH  Google Scholar 

  14. M.B. Nathanson, K. O’ Bryant, On sequences without geometric progressions, Integers 13 (2013), Paper No. A73

    Google Scholar 

  15. R. A. Rankin, Sets of integers containing not more than a given number of terms in arithmetical progression, Proc. Roy. Soc. Edinburgh Sect. A 65(1960/61), 332–344 (1960/61)

    Google Scholar 

  16. J. Riddell, Sets of integers containing no \(n\) terms in geometric progression. Glasgow Math. J. 10, 137–146 (1969)

    MathSciNet  CrossRef  MATH  Google Scholar 

  17. F. Pappalardi, A Survey on \(k-\) Freeness, Number theory, Ramanujan Math. Soc. Lect. Notes Ser., Ramanujan Math. Soc., 1 Mysore, 71–88 (2005)

    Google Scholar 

Download references


This research was conducted as part of the 2014 SMALL REU program at Williams College and was supported by NSF grants DMS1265673, DMS1561945, DMS1347804, Williams College, and the Clare Boothe Luce Program of the Henry Luce Foundation. It is a pleasure to thank them for their support.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Steven J. Miller .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2017 Springer International Publishing AG

About this paper

Verify currency and authenticity via CrossMark

Cite this paper

Best, A. et al. (2017). Ramsey Theory Problems over the Integers: Avoiding Generalized Progressions. In: Nathanson, M. (eds) Combinatorial and Additive Number Theory II. CANT CANT 2015 2016. Springer Proceedings in Mathematics & Statistics, vol 220. Springer, Cham.

Download citation